'Tamiflu has side-effects on kids'


 Two studies from the Health Protection Agency (HPA) show a high proportion of schoolchildren reporting problems.

Data was gathered from three schools in London and one in the south-west of England where kids were given Tamiflu.

The researchers behind the study said while children may have attributed symptoms to the use of Tamiflu that were actually due to other illnesses, "this is unlikely to account for all the symptoms experienced".

Their research, published in the medical journal Eurosurveillance, looked at side-effects reported by 11 and 12-year-old pupils in a secondary school that was closed for 10 days after a pupil was confirmed to have swine flu after a holiday in Cancun, Mexico.

Of the 248 pupils involved in the study, 51% reported side-effects, including nearly a third (31.2%) who felt sick, nearly a quarter (24.3%) who suffered headaches and more than a fifth (21.1%) who had stomach ache.

They said "likely side-effects were common" and the "burden of side-effects needs to be considered" when deciding whether to give Tamiflu to kids as a preventative measure.
Another study, also published by Eurosurveillance, found that more than half of 85 children in three London schools had side-effects.

Of the 45 children who suffered side-effects, 40% reported gastrointestinal problems including nausea, vomiting, diarrhoea, stomach pain and cramps, while 18% reported a "neuropsychiatric side-effect" such as poor concentration, inability to think clearly, problems sleeping, feeling dazed or confused, bad dreams or nightmares. The research was carried out in April and May.

Liked the story?

  • 0

    Happy
  • 0

    Amused
  • 0

    Sad
  • 0

    Frustrated
  • 0

    Angry